Maryland, 2003

Flash Flood and Hail in Maryland, September 27, 2003

September 27, 2003 · NWS LWX · 2 events in 1 county or zone

Scattered thunderstorms with heavy downpours and hail moved through Allegany County during the afternoon of the 27th. Pea to quarter sized hail was reported in La Vale.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms with heavy downpours and hail moved through Allegany County during the afternoon of the 27th. Pea to quarter sized hail was reported in La Vale. Route 220 was closed by flooding from near Cumberland to Bedford. Streams were out of their banks in La Vale and 30 basements were flooded across the county. Rainfall totals included 2.50 inches in Mt. Savage, 2.10 inches in Frostburg, and an unofficial reading of up to 4 inches in La Vale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 27, 3:20 PM EST, 10 minutes earlier.

Area forecast discussion, Sep 27, 3:20 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
420 PM EDT SAT SEP 27 2003

UPDATED FOR SVR TSTM WATCH FOR THE WESTERN CWA UNTIL 9PM.

STRONG
--------------------
PREV AFD...
CDFNT CURRENTLY MOVING INTO WRN PA/WV. LLVL MOISTURE CONTS TO INCRS
ACROSS THE AREA WITH INCRSG INSTAB. PREFRONTAL TROF OVR WV/FAR SW VA
ALSO DEVELOPING ADDL SHRA/TSRA OFF TO THE SW.

E OF THE MTNS STILL WEAKLY CAPPED. VIS SAT SHOWING CU FIELD CONTS TO
BUBBLE. PRIND THE MAIN SHOW WL BE WITH THE CDFNT LATE THIS AFTN IN
THE FAR W AND THIS EVE OVR THE REMAINDER OF THE AREA. PWATS CONT OT
CLIMB...WITH AROUND 1.5-1.75 IN BY THIS EVE. SYSTEM IS FAIRLY
ENERGETIC WITH A GOOD WIND FIELD...SUGGESTING SVR WX AGAIN A
POSSIBILITY. PRIMARY RISK WL BE WIND DMG...BUT HAIL WL ALSO BE POSS.
AN ISOLD TORNADO CANT BE RULED OUT AS WV DEVELOPS ALG THE FNT
LOCALLY ENHANCING LLVL SHEAR. THIS EVENT WL CONT INTO THE EVE
HRS...AS INSTABILITY WL BE SOMEWHAT SLOW TO DISSIPATE AND SB
CONVECTION SHOULD BE ABLE TO BE SUSTAINED UNTIL AROUND 01-03Z.
PRIND THE COMBINATION OF INSTABILITY AND MOD SHEAR WL RESULT IN SOME
SVR WX TODAY AND THIS EVENING.

ALSO OF CONCERN IS THE RISK OF FLDG. WITH UNCEASING RAFL OF THE PAST
FEW WEEKS FFG VALUES REMAIN VRY LOW WITH SVRL LOCS AROUND 2 IN IN 6
HRS. WL CONT FFA FOR TNGT. THIS MATCHES UP WELL WITH SURROUNDING
WFOS. MAINSTEMS SHOULD BE ABLE TO TAKE ANTICIPATED AEREAL QPF OF 1
TO 2 IN WITHOUT FLDG...BUT MINOR RVR FLDG CAN/T BE RULED OUT IN SOME
OF THE MORE SENSITIVE BASINS. MAIN RISK FLASH FLDG DUE TO SATURATED
SOIL CONDS.

CDFNT MOVES E OF THE AREA DURING THE MORN HRS...BUT LLVL MOISTURE WL
BE SLOWER TO MOVE OUT. SOME LOW CLDS POSS DURING THE EARLY MORN AND
HV DROPPED MOST TAFS TO IFR FOR A FEW HRS EARLY TMRW.

TMRW AFTN AS LLVL LAPSE RATES STEEPEN...BKN CLDS AND SCT SHRA ARE
POSS MAINLY ACROSS THE NRN 1/2 OF THE CWA. THUNDER UNLIKELY AS
ACTIVITY WL BE CAPPED FAIRLY LOW UNDER SUBSIDENCE INVSN.

MANNING

...LONG TERM...SUNDAY NIGHT THROUGH SATURDAY...
MUCH COOLER WEATHER IN STORE FOR THE REGION FOLLOWING SUNDAYS COLD
FRONT. A DEEP UPPER TROUGH IN THE EAST WILL BE MAINTAINED THROUGH
MUCH OF THE WEEK AS A SERIES OF SHORTWAVES SWINGING THROUGH THE MEAN
TROUGH WILL CONTINUE TO HELP HOLD IT IN PLACE. TEMPERATURES WILL RUN
AT LEAST 5 TO 10 DEGREES BELOW NORMAL WITH POSSIBLE FROST OR FREEZE
CONDITIONS IN THE MOUNTAINS DEVELOPING AS THE WEEK PROGRESSES.

NEXT FRONT IS DUE ON WEDNESDAY...ALTHOUGH WITH DRY AIR ALREADY IN
PLACE...PLAN ON LEAVING ONLY A SLIGHT CHANCE OF PRECIP OVER THE
MOUNTAINS AND PARTLY CLOUDY EVERYWHERE ELSE. LEANED TOWARD GFS
SOLUTION...WHICH PUSHES ENOUGH COLD AIR INTO THE CWA TO INCREASE THE
POTENTIAL FOR FROSTY CONDITIONS ACROSS THE HIGHLANDS...ESPECIALLY
FRIDAY MORNING AS SURFACE HIGH SETTLES OVER THE SOUTHERN
APPALACHIANS.

THE MEAN TROUGH IN THE EAST WILL BEGIN TO LIFT ON FRIDAY WITH
MODERATING TEMPS THROUGH THE WEEKEND.

GARRARD

.LWX...
DC...FLOOD WATCH THROUGH TNGT DCZ001.
MD...FLOOD WATCH THROUGH TNGT MDZ002>007...MDZ009>011...MDZ013...
     MDZ014.
VA...FLOOD WATCH THROUGH TNGT VAZ021...VAZ025>031...VAZ036>042...
     VAZ050>056.
WV...FLOOD WATCH THROUGH TNGT WVZ048>055.
Hazardous weather outlook, Sep 27, 10:20 AM EST, 5 hours 10 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1120 AM EDT SAT SEP 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. SEVERE
THUNDERSTORMS ARE POSSIBLE WITH THIS FRONT THIS AFTERNOON AND THIS
EVENING.

GUSTY WINDS AND LARGE HAIL ARE THE MAIN RISK WITH THESE
THUNDERSTORMS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE MOST LIKELY
TIME FOR SEVERE WEATHER IS BETWEEN 3 PM AND 10 PM.

PREVIOUS HEAVY RAINFALL OVER THE PAST COUPLE OF WEEKS HAS LEFT SOIL
CONDITIONS SATURATED. HEAVY RAINFALL IS POSSIBLE WITH THE STRONGER
SHOWERS AND THUNDERSTORMS. THIS COULD LEAD TO FLOODING OF SMALL
CREEKS AND STREAMS. BASED ON FORECAST RAINFALL AMOUNTS...FLOODING OF
MAINSTEM RIVERS IS NOT EXPECTED AT THIS TIME. A FLOOD WATCH REMAINS
IN EFFECT FOR MUCH OF THE AREA THROUGH TONIGHT.

THE COLD FRONT IS EXPECTED TO MOVE EAST OF THE AREA EARLY SUNDAY
BRINGING AN END TO THE SHOWER AND THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

MANNING

In the hours before

Special weather statement, Sep 27, 10:15 AM EST, 5 hours 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-280300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 AM EDT SAT SEP 27 2003

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE WITH THIS FRONT THIS AFTERNOON AND
THIS EVENING.

PARTLY TO MOSTLY SUNNY SKIES EARLY THIS AFTERNOON WILL ALLOW THE
ATMOSPHERE TO BECOME UNSTABLE...WITH INCREASING WIND SHEAR. THESE
FACTORS SUGGEST THAT SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND
THIS EVENING. GUSTY WINDS AND LARGE HAIL ARE THE MAIN RISK WITH THE
THUNDERSTORMS. HOWEVER...AN ISOLATED TORNADO IS POSSIBLE. THE AREA
MOST LIKELY TO SEE SEVERE WEATHER IS ACROSS THE SHENANDOAH
VALLEY...NORTHERN VIRGINIA...THE DISTRICT OF COLUMBIA AND MARYLAND
WEST OF THE BAY.

SOME OF THIS ACTIVITY MAY PRODUCE LOCALLY HEAVY RAINFALL. WITH
SATURATED SOIL CONDITIONS...FLOODING OF SMALL CREEKS AND STREAMS IS
POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR
MUCH OF THE AREA.

THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 3 PM
AND 10 PM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Special weather statement, Sep 27, 12:51 PM EST, 2 hours 39 minutes before
MDZ002-271845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
151 PM EDT SAT SEP 27 2003

...STRONG THUNDERSTORM MOVING INTO WESTERN ALLEGANY COUNTY...

AT 151 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHWEST OF DOGWOOD FLATS...MOVING NORTHEAST AT 30 MPH. THIS STORM
WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE
COMMUNITIES OF CUMBERLAND...FROSTBURG...LA VALE AND LONACONING WILL
BE AFFECTED BY THIS STORM THROUGH 245 PM EDT. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING

The radar

The Sterling radar (KLWX), 137 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Allegany

When
September 27, 3:30 PM EST
Where
Allegany County, La Vale
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.650, -78.817

Quarter sized hail fell.

Flash Flood, Allegany

When
September 27, 5:00 PM EST to 7:30 PM EST
Where
Allegany County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

Roads and streams were flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335308, 5335307.